North Dakota, 2013

Flash Flood and Hail in North Dakota, May 25, 2013

May 25, 2013 · NWS BIS · 17 events in 5 counties and zones

Tornado Watch number 217 was in effect during this event. Thunderstorms developing in the afternoon, in the warm sector of an area of low pressure, continued into the evening as an upper level short wave trough moved into the Dakotas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$260,000
Crop damage
$50,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Tornado Watch number 217 was in effect during this event.

Thunderstorms developing in the afternoon, in the warm sector of an area of low pressure, continued into the evening as an upper level short wave trough moved into the Dakotas. While the tornado threat did materialize as predicted, steep mid-level lapse rates, Mean Layer CAPE over 2000 Joules/KG, and deep layer shear to 45 knots supported updraft longevity and resulted in numerous reports of large hail. As the evening progressed the storms formed into a well-organized quasi-linear storm complex over south central North Dakota, producing damaging winds and torrential rain. The heaviest rain, up to six inches in central Sioux County, led to flash flooding from Selfridge to Porcupine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 25, 12:32 PM MST, 3 minutes earlier.

Area forecast discussion, May 25, 12:32 PM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
232 PM CDT SAT MAY 25 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 232 PM CDT SAT MAY 25 2013

MAIN FORECAST PROBLEM IN THE SHORT TERM WILL BE THUNDERSTORM
ACTIVITY TONIGHT THROUGH SUNDAY. CURRENT CONVECTION CONTINUES OVER
WESTERN NORTH DAKOTA...NORTH OF A FRONTAL BOUNDARY IN A GOOD SHEAR
ENVIRONMENT AND INCREASING MID LEVEL LAPSE RATES. THIS CONVECTION
HAS BEEN STRONG TO AT TIMES MARGINALLY SEVERE THROUGH THE MORNING
AND INTO THE EARLY AFTERNOON. EXPECT THIS TREND TO CONTINUE MAINLY
WEST OF THE HIGHWAY 83 CORRIDOR THROUGH THE AFTERNOON AND EARLY
EVENING.

NEXT AREA OF CONCERN WILL BE SOUTHEAST MONTANA INTO THE WESTERN
DAKOTAS LATE THIS AFTERNOON AND TONIGHT. UPPER LEVEL IMPULSE LIFTING
ACROSS THE NORTHERN ROCKIES WILL ERODE CINH. THIS...COMBINED WITH
DAYTIME HEATING WILL BE ENOUGH TO FIRE A FEW STORMS OVER THE HIGH
PLAINS. WITH STRONG DEEP LAYER SHEAR AND A STEEP EML...SOME
THUNDERSTORMS LIKELY BECOME SEVERE WITH LARGE HAIL THE MAIN THREAT.
ALTHOUGH WITH A GOOD SHEAR PROFILE AND LARGE CAPE VALUES...SOME OF
THE STORMS COULD PRODUCE TORNADOES. THINK THAT OVER TIME THIS
EVENING...CONVECTION WILL TRANSITION FROM DISCRETE CELLS TO A AN
MCS.

ON SUNDAY...NOT A LOT WILL CHANGE AS QUASI-STATIONARY LOW WILL
REMAIN OVER THE MONDAK REGION WITH A SOUTHWEST UPPER LEVEL FLOW.
WILL ADD A MENTION OF SEVERE STORMS TO THE WEST SUNDAY AFTERNOON.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 232 PM CDT SAT MAY 25 2013

UNSETTLED WEATHER WILL CONTINUE THROUGH MOST OF THE EXTENDED
PERIOD. THE UPPER LEVEL PATTERN WILL INITIALLY CONSIST OF A TROUGH
ALONG THE WEST COAST AND RIDGING OVER THE GREAT LAKES REGION
LEAVING THE NORTHERN PLAINS IN A SOUTHWEST FLOW. SPC CONTINUES TO
HIGHLIGHT A SLIGHT RISK OF SEVERE WEATHER FOR SOUTHWESTERN ND ON
MONDAY WITH THE GFS SHOWING 1000-2000 J/KG CAPE ACROSS MUCH OF THE
WESTERN HALF OF ND WITH A DEEPENING SURFACE LOW APPROACHING. BY
MIDWEEK GFS/ECMWF BRING THE TROUGH EASTWARD WHILE DEEPENING
IT...RESULTING IN A CONTINUED CHANCE OF PRECIPITATION ACROSS ND
THROUGH THE REMAINDER OF THE WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 232 PM CDT SAT MAY 25 2013

SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE THROUGH THE AFTERNOON
AND EVENING...ESPECIALLY IN WESTERN NORTH DAKOTA. HAVE GONE WITH
VCTS AT ALL BUT THE JMS TERMINAL AND ALSO PUT THUNDERSTORMS IN THE
FORECAST FOR ISN AND DIK...AS THE WESTERN PART OF NORTH DAKOTA
WILL SEE THE MAJORITY OF THE THUNDERSTORM ACTIVITY. AFTER 00Z
CONDITIONS WILL BEGIN TO CLOUD BACK UP AND CEILINGS WILL LOWER
OVER NIGHT AS CHANCES FOR SHOWERS INCREASE ACROSS CENTRAL AND
WESTERN NORTH DAKOTA. AT THIS TIME EXPECTING ALL TAF SITES TO BE
EITHER MVFR OR IFR BY 05Z...AND FOR CONDITIONS TO WORSEN OVERNIGHT AND
EARLY MORNING TOMORROW. ALSO THE ASOS AT TERMINAL DIK IS DOWN AND
NOT REPORTING ANY WEATHER CONDITIONS...AND WILL BE OUT OF SERVICE THROUGH
THE HOLIDAY WEEKEND.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...JNS
AVIATION...MM
Hazardous weather outlook, May 25, 2:36 AM MST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
436 AM CDT SAT MAY 25 2013

NDZ017-018-031>033-040>045-260945-
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-
BOWMAN-ADAMS-SIOUX-
436 AM CDT SAT MAY 25 2013 /336 AM MDT SAT MAY 25 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE FOG THIS SATURDAY MORNING.

THE ATMOSPHERE WILL BECOME FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL
THUNDERSTORMS THIS AFTERNOON AND INTO THE NIGHT. LARGE HAIL...HIGH
WINDS...AND HEAVY RAIN WOULD BE POSSIBLE WITH THEM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. STORMS ON SUNDAY
COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT
701-223-4582 OR USE THE TOLL FREE SPOTTER HOT LINE.

NDZ004-011-012-260945-
BOTTINEAU-WARD-MCHENRY-
436 AM CDT SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE FOG THIS SATURDAY MORNING. THUNDERSTORMS ARE
FORECAST TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THE NIGHT.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE SOURIS
BASIN IN WARD...BOTTINEAU AND MCHENRY COUNTIES. FOR DETAILS VISIT
WWW.WEATHER.GOV/BIS. CLICK ON THE RIVERS AND LAKES TAB NEAR THE
TOP OF THE MAIN PAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT
701-223-4582 OR USE THE TOLL FREE SPOTTER HOT LINE.

NDZ001>003-005-009-010-013-019>023-025-034>037-046>048-050-051-
260945-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-PIERCE-MERCER-
OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
436 AM CDT SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE FOG THIS SATURDAY MORNING. THUNDERSTORMS ARE
FORECAST TO DEVELOP LATE THIS AFTERNOON AND CONTINUE INTO THE
NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT
701-223-4582 OR USE THE TOLL FREE SPOTTER HOT LINE.

JP MARTIN

In the hours before

Special weather statement, May 25, 9:15 AM MST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1115 AM CDT SAT MAY 25 2013

NDZ010-017-018-251700-
DUNN ND-MCKENZIE ND-MOUNTRAIL ND-
1115 AM CDT SAT MAY 25 2013

...SPECIAL WEATHER STATEMENT FOR NORTHERN DUNN...CENTRAL MCKENZIE AND
SOUTHERN MOUNTRAIL COUNTIES UNTIL NOON CDT/1100 AM MDT/...

AT 1108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A BROKEN LINE EXTENDING FROM 25 MILES
SOUTHWEST OF WILLISTON TO 51 MILES NORTH OF DICKINSON...AND
MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZED HAIL CAN BE EXPECTED WITH THE STRONGEST
STORMS...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS THROUGH NOON CDT OR 11 AM
MDT INCLUDE...

  MCKENZIE BAY RECREATION AREA...
  WATFORD CITY...
  MANDAREE...
  JOHNSONS CORNER...
  SKUNK CREEK BAY RECREATION AREA...
  POUCH POINT RECREATION AREA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO
MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

HAMILTON
Special weather statement, May 25, 10:04 AM MST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1204 PM CDT SAT MAY 25 2013

NDZ017-251745-
MCKENZIE ND-
1204 PM CDT SAT MAY 25 2013

...SPECIAL WEATHER STATEMENT FOR CENTRAL MCKENZIE COUNTY UNTIL 1245
PM CDT...

AT 1201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 30 MILES SOUTHEAST OF WILLISTON...MOVING EAST
AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM THROUGH 1145 AM MDT INCLUDE...
  WATFORD CITY...
  JOHNSONS CORNER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TWH
Special weather statement, May 25, 10:08 AM MST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1208 PM CDT SAT MAY 25 2013

NDZ010-017-018-251745-
DUNN ND-MCKENZIE ND-MOUNTRAIL ND-
1208 PM CDT SAT MAY 25 2013

...SPECIAL WEATHER STATEMENT FOR NORTHERN DUNN...EASTERN MCKENZIE AND
EXTREME SOUTHERN MOUNTRAIL COUNTIES UNTIL 1245 PM CDT/1145 AM MDT/...

AT 1201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 53 MILES NORTH OF DICKINSON...MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM THROUGH 1145 AM MDT INCLUDE...
  MANDAREE...
  MCKENZIE BAY RECREATION AREA...
  SKUNK CREEK BAY RECREATION AREA...
  POUCH POINT RECREATION AREA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HAMILTON
Local storm report, May 25, 10:09 AM MST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1209 PM CDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     HAIL             BELFIELD                46.89N 103.20W
05/25/2013  M1.00 INCH       STARK              ND   PUBLIC

&&

HAMILTON
Special weather statement, May 25, 11:27 AM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
127 PM CDT SAT MAY 25 2013

NDZ032-033-040-251915-
BILLINGS ND-SLOPE ND-STARK ND-
1227 PM MDT SAT MAY 25 2013

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN STARK...EASTERN SLOPE
AND SOUTHERN BILLINGS COUNTIES UNTIL 115 PM MDT...

AT 1225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 18 MILES NORTH OF BOWMAN...MOVING NORTHEAST AT
20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AMIDON...
  SCHEFIELD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HAMILTON
Special weather statement, May 25, 12:13 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
213 PM CDT SAT MAY 25 2013

NDZ018-033-040-041-252000-
DUNN ND-HETTINGER ND-SLOPE ND-STARK ND-
113 PM MDT SAT MAY 25 2013

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN DUNN...WESTERN STARK...
EASTERN SLOPE AND NORTHWESTERN HETTINGER COUNTIES UNTIL 200 PM MDT...

AT 107 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS FROM 5 MILES WEST OF DICKINSON TO 20
MILES SOUTH OF DICKINSON...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS THROUGH 2 PM MDT INCLUDE...
  DICKINSON...
  SOUTH HEART...
  DICKINSON REGIONAL AIRPORT...
  LEFOR...
  NEW HRADEC...
  GLADSTONE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

HAMILTON

The radar

The Bismarck radar (KBIS), 154 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

13 hail, 2 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Stark

When
May 25, 12:35 PM MST to 12:40 PM MST
Where
Stark County, 2.92 mi SSE of (Dik)dickinson Muni
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.760, -102.780

Hail, Stark

When
May 25, 12:49 PM MST to 12:55 PM MST
Where
Stark County, 3.49 mi S of (Dik)dickinson Muni
Measured
1.75 in hail
Reported by
Public
Coordinates
46.750, -102.790

Hail, Bowman

When
May 25, 1:30 PM MST to 1:36 PM MST
Where
Bowman County, 0.48 mi W of Scranton
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
46.150, -103.140

Hail, Bowman

When
May 25, 1:43 PM MST to 1:48 PM MST
Where
Bowman County, Gascoyne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.120, -103.080

Hail, Adams

When
May 25, 2:00 PM MST to 2:10 PM MST
Where
Adams County, 6.24 mi S of Reeder
Measured
2.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
46.030, -102.940

There was damage to buildings and automobiles.

Hail, Adams

When
May 25, 2:00 PM MST to 2:05 PM MST
Where
Adams County, 0.84 mi SE of Reeder
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.110, -102.940

Hail, Adams

When
May 25, 2:10 PM MST to 2:15 PM MST
Where
Adams County, 3.49 mi S of Bucyrus
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.020, -102.790

Hail, Adams

When
May 25, 2:10 PM MST to 2:15 PM MST
Where
Adams County, 0.84 mi SE of Reeder
Measured
0.88 in hail
Reported by
Public
Coordinates
46.110, -102.940

Hail, Adams

When
May 25, 2:35 PM MST to 2:45 PM MST
Where
Adams County, 0.48 mi W of Hettinger
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.000, -102.640

Hail, Adams

When
May 25, 2:35 PM MST to 2:41 PM MST
Where
Adams County, 1.44 mi W of Hettinger
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.000, -102.660

Hail, Adams

When
May 25, 3:06 PM MST to 3:12 PM MST
Where
Adams County, 4.17 mi S of Bucyrus
Measured
1 in hail
Reported by
Public
Coordinates
46.010, -102.790

Hail, Adams

When
May 25, 3:55 PM MST to 4:00 PM MST
Where
Adams County, 15.78 mi E of Haynes
Measured
1 in hail
Reported by
Mesonet
Coordinates
45.957, -102.142

Hail, Grant

When
May 25, 4:00 PM MST to 4:05 PM MST
Where
Grant County, 1.68 mi NW of Heil
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
46.400, -101.720

Thunderstorm Wind, Grant

When
May 25, 4:00 PM MST to 4:05 PM MST
Where
Grant County, 1.68 mi NW of Heil
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.400, -101.720

Heavy rain accompanied the strong winds.

Hail, Adams

When
May 25, 4:50 PM MST to 4:55 PM MST
Where
Adams County, 17.29 mi E of Haynes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.970, -102.110

Heavy Rain, Grant

When
May 25, 4:55 PM MST to 5:35 PM MST
Where
Grant County, 5.71 mi SSW of Raleigh
Reported by
Trained Spotter
Coordinates
46.290, -101.330

Measured 1.4 inches of rain in 40 minutes.

Flash Flood, Sioux

When
May 25, 7:45 PM MST to 11:35 PM MST
Where
Sioux County, 11.89 mi SW of Solen to 13.84 mi SW of Cannon Ball
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
46.290, -101.003

Torrential rain, with reports up to six inches, resulted in a flash flood over central Sioux County. The reports were consistent with Doppler Radar rain estimates. State Highway 6 was closed due to a foot of water flowing rapidly over the road at mile marker 18. Numerous county and tribal roads were flooded and had severe wash outs. Culverts were washed completely out in some cases.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445925, 445926, 445927, 445928, 445931, 445933, 445934, 445935, 445936, 445937, 445938, 445942, 445939, 445941, 445943, 445915, 445912.